Power-saving bounds for four-term progressions in F_5^n
Let $r_4(\mathbb{F}_5^n)$ be the largest size of a subset of $\mathbb{F}_5^n$ containing no four-term arithmetic progression with nonzero common difference, and let $N = 5^n$. A set with no three-term progression has no four-term progression, so a positive answer would include the power-saving bound of Ellenberg and Gijswijt, based on the method of Croot, Lev and Pach, for three-term progressions in $\mathbb{F}_5^n$; extending that method to four-term progressions has not succeeded so far.
Problem. Is $r_4(\mathbb{F}_5^n) \ll N^{1-c}$ for some constant $c > 0$?
Source: B. Green, 100 open problems (version of January 2026), Problem 9(iii).
Imported from people.maths.ox.ac.uk/greenbj/papers/open-problems.pdf.
Classification
- Primary
- CO — Combinatorics
- Secondary
- NT
- Keywords
- arithmetic progressions, finite field model, polynomial method, Szemerédi's theorem
- Literature checked
- Oct. 26, 2026 by clemens-admin
References
@article{green2009tao,
author = {Green, Ben and Tao, Terence},
title = {New bounds for {S}zemer{\'e}di's theorem, {I}: progressions of length 4 in finite field geometries},
journal = {Proceedings of the London Mathematical Society (3)},
volume = {98},
number = {2},
pages = {365--392},
year = {2009},
doi = {10.1112/plms/pdn030}
}
@misc{green2012tao,
author = {Green, Ben and Tao, Terence},
title = {New bounds for {S}zemer{\'e}di's theorem, {Ia}: progressions of length 4 in finite field geometries revisited},
year = {2012},
eprint = {1205.1330},
archivePrefix = {arXiv}
}
@incollection{peluse2024survey,
author = {Peluse, Sarah},
title = {Finite field models in arithmetic combinatorics -- twenty years on},
booktitle = {Surveys in Combinatorics 2024},
pages = {159--200},
publisher = {Cambridge University Press},
year = {2024},
doi = {10.1017/9781009490559.007}
}
@article{ellenberg2017gijswijt,
author = {Ellenberg, Jordan S. and Gijswijt, Dion},
title = {On large subsets of $\mathbb{F}_q^n$ with no three-term arithmetic progression},
journal = {Annals of Mathematics (2)},
volume = {185},
number = {1},
pages = {339--343},
year = {2017},
doi = {10.4007/annals.2017.185.1.8}
}
@misc{karingula2026slice,
author = {Karingula, Sankeerth Rao and Lovett, Shachar},
title = {Limitations of the slice rank method in additive combinatorics},
year = {2026},
eprint = {2609.27044},
archivePrefix = {arXiv}
}
@misc{green100open,
author = {Green, Ben},
title = {100 open problems},
howpublished = {\url{https://people.maths.ox.ac.uk/greenbj/papers/open-problems.pdf}},
note = {Problem 9; version of January 2026, most recent update December 2025},
year = {2026}
}
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00981, "Power-saving bounds for four-term progressions in F_5^n", clopen.solutions.